Cabo — A Vacation Destination for Side Effects
My daughter, Josie, is an exquisite sadist. One day she will make boyfriends and nations tremble, wondering what they had done to bring down such terrible wrath of female. One of her favorite phrases is: “Does that hurt?” It’s like hearing “We’re from the government and we’re here to help.” You just know something awful is about to happen. One of her favorite experiments is to slowly drive her sharp little fingernails under your own unsuspecting fingernails … further, further … driving them with a calm determination … until you squeal.
“Does that hurt?” she innocently asks.
“For the love of mercy, child, yes – please stop!”
So she stops. For a minute. She snuggles up warm against you, her large kittenish eyes saying Gosh, I’m sorry and you let your guard down and start to fall asleep with her cradled in your arms … and then a flash of hot white pain. Does that hurt?
Having survived such agony – both emotional and physical – I feel like less of a man to complain about the mere soreness in the tips of my fingers caused by Cabo. But, then, I’ve never felt too manly to complain.
I’ve been on Cabo for over a month and feel that I can now report back regarding side effects. One side effect is Hand-Foot Syndrome. Many of you taking Sutent or other TKIs are already familiar with this particular side effect. Despite being described in medical literature as causing blisters on the hands and feet, I have no blisters. Instead, I have callouses. (I went to see a dermatologist about it and, being an odd effect of chemotherapy-type drugs with which she seemed unfamiliar, she googled “hand-foot syndrome.” It stated the condition causes blisters. Looking skeptically at my foot, she said — nope, can’t be Hand-Foot Syndrome. Is this what medicine has come to?) Looking at the callouses, you barely notice them. But you do feel them. It feels kind of like having a BB lodged just under the skin. Innocuous looking but painful nonetheless. I have one on the sole of my foot, on the padding just above the arch, where most of your weight lands when you are walking. I have another on the side of my other foot, again rubbing against the side of the shoe at exactly the place where the most friction – and discomfort – occurs. The blisters are caused by this friction — your feet hitting pavement, your hands twisting a bottlecap. I also have sensitivity in the palms of my hands, especially when holding or turning things or when they are under hot water. What’s new, however, is the extreme sensitivity in my fingertips. If I don’t grow all of my fingernails long – like an overambitious coke addict who isn’t satisfied with just snorting out of a pinky nail – I’m constantly yelping. I cut my nails yesterday and am paying for it now, sniveling and cursing the finger gods as I type, a synapse hurtling toward my brain each time fingertip hits key, shouting This hurts, you masochistic cretin, stop it!
Nausea is also more of a problem on Cabo than it was on Sutent and other TKIs. I generally wake up feeling sick each morning. First thing each morning I take a round of Cabo, Oxycodone (for coughing and breathlessness) and Compazine (for nausea). After letting the meds do their thing and resting, reading the newspaper, I start to feel better within about an hour. Some days, though, it lasts throughout the day. Other times I actually get sick, but that happens less commonly. Fatigue is also a problem, though an unpredictable one. Some days I feel fine, others I’m worn out. I always get tired after a few hours of exertion. It’s unclear if this is a byproduct of Cabo or of cancer, though. The standard GI problems come with Cabo, as they seem to with every other drug ever developed. And my hair is beginning to slowly lighten and turn white, as it did on Sutent. The next time I cut my hair it will be more obvious to others. Some people said my premature white hair on Sutent made me look distinguished; others, especially after my eyebrows turned white, said I looked crazy. I’m not sure why I can’t be both, a kind of distinguished crazy. I could say utterly inappropriate things, but with a gentlemanly air. Your mad uncle from the South.
It appears that the side effects may be cumulative, as is the case with Sutent. They have gotten a little worse with each passing day. Maybe I’ve just been having a bad run lately, or maybe the toxicity of the drug is pooling in my veins. With Cabo still being so new, there is no set dosage or structure for taking the drug. Oncologists may need to look at cycling the drug as they do with Sutent — for example, four weeks on and two off.
Though a nuisance, the Cabo side effects are welcome. They are a reminder that not long ago, side effects were the least of my problems. In January I was praying for a treatment, any treatment, that would work – something to lift me out of the valley of shadow in which I found myself. Cabo, whatever its side effects, was the answer. Although I still can’t play golf (the ultimate test of my returned health), today I not only can get out of bed but can get out of the house for extended periods. I’ve travelled to Captiva, FL and Savannah, GA and though each set me back a little they were worth it. Each day I’m testing the boundaries of trying to return to a more and more normal schedule.
My most recent scan shows that the drug is still working, with the disease stable – meaning that the tumors neither shrunk nor grew. I was a little greedy and wanted to see more reduction of the tumor burden in my lungs, to see the cancer retreat further, but I am happy that, for once, it didn’t grow. There were two complicating factors that will make the next scan important. One was that there was the beginning of some necrosis in a number of the tumors – meaning that the tumors were experiencing cell death at their centers. This could be potentially good news if it continues, with the tumors ultimately shrinking in on themselves as their centers die. At the same time, we saw some tumor growth in the lymph nodes. It was minor and could be possibly a result of swelling due to necrosis. We’ll just have to wait and see on the next scan.
So the question remains: If, with the help of Cabo, I survive cancer a little longer, can I still survive Josie? This morning she stood on both my feet and asked if it hurt. Absently, reading the newspaper,I said no. Wrong answer. Next she leaned back on the heels of her feet and then squatted down on her strong little thighs, digging deep into the bones at the top of my feet. How about now, she asked in a sing-songy voice?